Alert archive / Minnesota / Flash Flood Watches in 2020
Flash Flood Watch 4, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Jul 25, 2020, 9:34 PM CDT for 6 counties in Minnesota; Buffalo County, Jackson County, Trempealeau County, Wisconsin. It took effect at Jul 25, 2020, 11:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2020, 9:34 PM CDT (02:34 UTC)
- In effect from
- Jul 25, 2020, 11:00 PM CDT
- Expired
- Jul 26, 2020, 9:52 AM CDT
- In force
- 11 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Jackson County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1584 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 12.8
The text
As transmitted.
318 WGUS63 KARX 260234 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service La Crosse WI 934 PM CDT Sat Jul 25 2020 ...Flash Flood Watch For Parts Of Southeast Minnesota and West Central Wisconsin Until 8am Sunday... .Heavy rain is expected to develop across portions of southeast Minnesota and west central Wisconsin overnight. Due to the potential intense rainfall rates and potential for flash flooding, a flash flood watch has been issued. MNZ079-086>088-094-095-WIZ032>034-261045- /O.NEW.KARX.FF.A.0004.200726T0400Z-200726T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, Whitehall, and Black River Falls 934 PM CDT Sat Jul 25 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM CDT SUNDAY... The National Weather Service in La Crosse has issued a * Flash Flood Watch for portions of southeast Minnesota and west central Wisconsin, including the following areas, in southeast Minnesota, Dodge, Fillmore, Mower, Olmsted, Wabasha, and Winona. In west central Wisconsin, Buffalo, Jackson, and Trempealeau. * Until 8 AM CDT Sunday * Potential for intense rainfall rates and heavy rainfall leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Zapotocny
3 follow-up statements
218 WGUS63 KARX 260912 FFAARX Flood Watch National Weather Service La Crosse WI 412 AM CDT Sun Jul 26 2020 ...Widespread Rain Spreading into Southeast MN and West-Central WI... .Thunderstorms with moderate to heavy rainfall persist across southern Minnesota early this morning, with rain now spreading across portions of southeast Minnesota and west-central Wisconsin. The atmosphere remains very favorable for locally heavy rainfall early this morning, so flash flooding remains possible if rainfall rates intensify or if storms repeat over the same areas. MNZ079-086>088-094-095-WIZ032>034-261300- /O.CON.KARX.FF.A.0004.000000T0000Z-200726T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, Whitehall, and Black River Falls 412 AM CDT Sun Jul 26 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of southeast Minnesota and west central Wisconsin, including the following areas, in southeast Minnesota, Dodge, Fillmore, Mower, Olmsted, Wabasha, and Winona. In west central Wisconsin, Buffalo, Jackson, and Trempealeau. * Until 8 AM CDT this morning * There is potential for intense rainfall rates and heavy rainfall that could lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kurz
271 WGUS63 KARX 261118 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service La Crosse WI 618 AM CDT Sun Jul 26 2020 ...Widespread Rain Across Southeast MN and West-Central WI... .Thunderstorms with moderate to heavy rainfall persist across portions of southern Minnesota into west-central Wisconsin this morning. Given the high humidity levels and moisture content in the atmosphere, conditions this morning are very favorable for locally heavy rainfall along with localized flash flooding. MNZ079-086>088-094-095-WIZ032>034-261700- /O.EXT.KARX.FF.A.0004.000000T0000Z-200726T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, Whitehall, and Black River Falls 618 AM CDT Sun Jul 26 2020 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL NOON CDT TODAY... The Flash Flood Watch is now in effect for * Portions of southeast Minnesota and west central Wisconsin, including the following areas, in southeast Minnesota, Dodge, Fillmore, Mower, Olmsted, Wabasha, and Winona. In west central Wisconsin, Buffalo, Jackson, and Trempealeau. * Until noon CDT today * There is potential for intense rainfall rates and heavy rainfall that could lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ DAS
767 WGUS63 KARX 261452 FFAARX Flood Watch National Weather Service La Crosse WI 952 AM CDT Sun Jul 26 2020 ...Threat For Flash Flooding Has Ended... .Rain has diminished in intensity and coverage. Therefore, the threat for flash flooding has ended. MNZ079-086>088-094-095-WIZ032>034-261600- /O.CAN.KARX.FF.A.0004.000000T0000Z-200726T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, Whitehall, and Black River Falls 952 AM CDT Sun Jul 26 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Minnesota and west central Wisconsin has been cancelled. Rain has diminished in intensity and coverage. Therefore, the threat for flash flooding has ended. $$ DAS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 6:52 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 25, 6:52 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
652 PM CDT Sat Jul 25 2020
.SHORT TERM...(This evening through Sunday)
Issued at 201 PM CDT Sat Jul 25 2020
Currently observing scattered shower/isolated thunder activity
across northern IA/southeast MN into northwest WI. This area was
on the southeastern periphery of decent 850mb moisture transport
and along a remnant MCV. Otherwise, temperatures across the local
forecast area as of 1 pm were mostly in the 80s with a couple
sites reporting lower 90s. Dew points were oppressive...well into
the 70s with heat indices currently ranging from near 90 to 100.
A Heat Advisory is in effect until 8 pm tonight for heat indices
maxing out in the 100-105 range.
For tonight will be watching for an uptick in showers/thunderstorms
as a cold front slowly makes its way toward the region and as we are
located on the southeast periphery of increasing low level 850mb
jet/moisture transport. CAPE is ample in this very muggy airmass but
shear is modest with RAP 0-3km in the 20-30kt range. 0-1km shear was
fairly impressive though in the 25-35kt range. As such, will have to
keep an eye on some stronger/possibly severe storms. Otherwise,
overnight lows will only make it down into the low to mid 70s with
those dewpoints in the 70s...so a sticky/muggy night in store.
The cold front will continue to push south into the area Sunday for
increased shower/thunderstorm potential. Cloud cover will be the fly
in the ointment as to how much CAPE can build during the day,
NAM/GFS depicting some pockets of 4kJ/Kg but overall bulk shear
values are modest. So, thinking we'll see a few stronger/possibly
severe mainly pulse type storms with a marginal threat for damaging
winds. With expected shower/storm activity/cloud cover, will hold
off on heat headlines as temperatures may be cooler than today.
Also for consideration tonight into Sunday will be the potential for
pockets of very heavy rainfall given high precipitable water values
pushing 2.5 inches.
.LONG TERM...(Sunday night through Saturday)
Issued at 201 PM CDT Sat Jul 25 2020
The cold front finally pushes through the area Sunday night, taking
the thunderstorms and uncomfortable heat with it. Monday will be
markedly more pleasant with highs around 80 and dew points around
60.
Upper pattern settles into northwest flow for the remainder of the
forecast period. Result will be generally dry with seasonable
temperatures. Surface ridging during the period will be weak, so
could see some diurnal shower activity, especially later in the week
as the surface ridging becomes more diffuse. Models diverge as we
approach next weekend, although there are suggestions of a decent
wave dropping down in the northwest flow that would bring the next
notable chance of precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jul 25 2020
Isolated showers will continue to impact KRST and KLSE this
evening. Thunderstorms are beginning to increase over southern
Minnesota and expect this trend to continue with the low level jet
increasing. Over time, the on and off storms will sag southeast
toward KRST and KLSE. VFR conditions with MVFR/IFR ceilings and
visibilities with occasional thunderstorms. South to southeast
winds mostly 5 to 15kts will becoming northwest behind the front
later Sunday 20 to 22Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ029-032>034-
041>044-053>055-061.
MN...Heat Advisory until 8 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...DAS
LONG TERM...DMD
AVIATION...ZapotocnyHazardous weather outlook, Jul 25, 3:57 AM CDT, 17 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 357 AM CDT Sat Jul 25 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 357 AM CDT Sat Jul 25 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Very warm temperatures and increasing humidity will push heat index values to around 100 to 105 degrees this afternoon. A Heat Advisory is in effect for most of the area this afternoon into early evening. Warm and muggy conditions will persist into tonight, offering limited relief from the heat. Thunderstorm chances will increase this afternoon into tonight across the entire area. Isolated strong storms with damaging winds as the main threat will be possible this afternoon into early evening, mainly from southeast Minnesota to north-central Wisconsin. In addition, any storms today into tonight will be capable of producing torrential rainfall that could lead to localized flooding, especially if storms repeat over the same areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will diminish Sunday morning, followed by scattered to numerous storms redeveloping in the afternoon, continuing through Sunday night. Isolated strong storms with damaging winds as the main threat will be possible anywhere within the forecast area. Any storms will be capable of producing very heavy rainfall. Very warm and oppressively humid conditions on Sunday will again yield afternoon heat index readings around 100 degrees for some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening from southeast Minnesota to north-central Wisconsin. Activation may be needed again Sunday afternoon and evening in some areas. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:53 AM CDT | Heat Advisory | ARX | Crawford, Grant, Richland | 16 hr |
| Jul 26, 3:18 PM CDT | Special Weather Statement | ARX | Richland | 42 min |
| Jul 26, 3:39 PM CDT | Special Weather Statement | ARX | Richland | 36 min |
| Jul 26, 5:11 PM CDT | Special Weather Statement | ARX | Grant | 34 min |
Nearby
Flash Flood Watches in Minnesota, 2020Flash Flood Watches in Wisconsin, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.